More than half of patients with testicular cancer treated with first-line cisplatin-based chemotherapy in a recent study developed hearing loss (HL) or tinnitus. Among them, more than a third of those reported clinically significant functional impairment as a result.
The findings underscore the need for routine assessment for hearing loss and tinnitus during follow-up of cisplatin-treated survivors, the authors of the study emphasize.
“The sudden development of hearing loss can be devastating, and often more consequential than the slow progression of age-related hearing loss,” they point out.
“Hearing loss, even with a late age at onset, is significantly related to increased risks of cognitive decline and dementia, decreased health-related quality of life, poor mental and physical functioning, and increased social isolation,” write lead author Victoria A. Sanchez, AuD, PhD, of the University of South Florida, Tampa, and colleagues.
Tinnitus can lead to further social isolation, increased stress, anxiety, and mental health sequelae, particularly in extreme cases, they noted.
The study was published online ahead of print January 10 in the Journal of Clinical Oncology .
Cisplatin is known to be highly ototoxic, the authors point out, but it achieves a very high cure rate when used for testicular cancer, with overall 10-year relative survival rates now exceeding 95%.
The message is not that cisplatin should be avoided, but that “attention must be turned to survivorship, including an awareness of the functional impact of ototoxicity,” the authors emphasize.
“Routine follow-up of adult-onset cisplatin-treated ototoxicity in cancer survivors should begin with prechemotherapy baseline measurements, resume shortly after treatment, and include annual query for hearing loss/tinnitus status and severity, especially as patients age, so that they are presented with available treatment strategies,” the authors recommend.
Administration of specific hearing loss questionnaires should be considered in patients who develop HL or tinnitus. These measures can “accurately risk-stratify survivors for available interventions…with referral to audiologists and other specialists for treatments.”
For their study, Sanchez and colleagues enrolled cisplatin-treated testicular cancer survivors at eight cancer centers between 2012 and 2018. Participants completed questionnaires and underwent physical examinations and extensive audiologic testing at baseline.
In the study, 243 study participants completed validated questionnaires, including the Hearing Handicap Inventory for Adults (HHIA) and Tinnitus Primary Function Questionnaire (TPFQ), each of which quantifies toxicity-specific functional impairment.
Responses on the HHIA showed that 137 (56.4%) reported hearing loss and tinnitus, while responses on the TPFQ increased the percentage up to 147 (60.5%).
Among those with hearing loss, 35.8% reported clinically significant functional impairment.
Furthermore, both hearing difficulty and tinnitus were significantly associated with cognitive dysfunction.
After covariate adjustment, increasing hearing difficulty and tinnitus, respectively — in particular those who responded ‘quite a bit/very much’ vs ‘not at all’ — remained significantly associated with cognitive dysfunction (odds ratios [ORs], 5.52 and 2.56), fatigue (ORs 6.18 and 4.04), and depression (ORs, 3.93 and 3.83;), as well as with worse overall health (proportional odds logistic ORs, 0.39 and 0.46), the authors found.
Tinnitus was also associated with anxiety (OR, 2.36).
These findings indicate that greater hearing loss was associated with lower odds of better overall health, they noted.
Greater Impact Than Age-Related Hearing Loss
“In the general population, HL begins in midlife, with two thirds of individuals age ≥ 70 years having bilateral HL, but for cancer survivors where treatment occurs earlier in life, cisplatin-related ototoxicity can exacerbate age-related HL,” the authors explain. “Testicular cancer (TC) is one example, with a median diagnosis age of only 30 years, and with TC the leading malignancy among men age 20-39 years.”
However, because treatment involves cisplatin-based chemotherapy, these TC survivors are at risk for both short- and long-term adverse CBCT-related effects, including HL and tinnitus, with no preventive or protective measures available.”
“The potentially severe, negative impact of cisplatin-related ototoxicity on functional status warrants clinical intervention, survivorship support, and education,” the researchers conclude.
Sanchez reported a consulting or advisory role for Autifony Therapeutics Speakers’ Bureau, Sonova Research Funding, Otonomy Inc (Inst), Frequency Therapeutics (Inst).
J Clin Oncol. Published online January 10, 2023. Abstract
Sharon Worcester, MA, is an award-winning medical journalist based in Birmingham, Alabama, writing for Medscape, MDedge and other affiliate sites. She currently covers oncology, but she has also written on a variety of other medical specialties and healthcare topics. She can be reached at [email protected] or on Twitter: @SW_MedReporter
For more from Medscape Oncology, join us on Twitter and Facebook
Source: Read Full Article